Alabama, 2002

Hail and Damaging Wind in Alabama, March 31, 2002

March 31, 2002 · NWS TAE · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 1:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 31, 1:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FIRE WEATHER WATCH.
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EST SUN MAR 31 2002

CURRENTLY: MSAS DATA SHOWS WARM FRONTAL BOUNDARY EXTENDING FROM THE
SURFACE LOW OVER SOUTHERN LA ACROSS CENTRAL MS/NORTH CENTRAL AL AND
INTO N GA AND EASTERN TN. DEWPOINTS SOUTH OF THIS BOUNDARY ARE IN THE
UPPER 50S TO LOWER 60S NEAR THE BOUNDARY...BUT OVER MY FORECAST AREA
DEWPOINTS RANGE FROM THE MID 60S TO 70 DEGREES IN SOUTHERLY FLOW.
RADARS ARE DETECTING ISOLATED SHOWERS BEGINNING TO DEVELOP OVER THE
FLORIDA PANHANDLE/SE ALABAMA...WITH A FEW ALSO IN SW GA. IMPRESSIVE
LINE OF CONVECTION OVER SE MS/SW AL WHICH SHOWED TEXTBOOK COMMA
HEAD/BOWING SIGNATURES EARLIER THIS MORNING OVER LA.

MODELS/ZFP: IN THE UPPER LEVELS THE MODELS ALL SHOW THE SHORTWAVE
OVER LA WEAKENING THIS AFTERNOON. BY 00Z THIS EVENING ALL MODELS
SHOWING THE SHORTWAVE ENERGY ABSORBED INTO THE LONGWAVE TROUGH WHICH
BY THAT TIME WILL EXTEND FROM THE GREAT LAKES REGION INTO THE
CENTRAL GULF COAST AREA. MODELS ALL SHOW ABOUT A 20 UNIT VORT LOBE
FROM N GA TO S CENTRAL ALABAMA BY THIS EVENING. OVERNIGHT THE
LONGWAVE TROF AND ASSOCIATED VORT ENERGY WILL SWEEP THROUGH THE
FORECAST AREA AND WILL BE ALONG THE EASTERN SEABOARD BY AROUND 12Z
MON. THEREAFTER...ZONAL FLOW OVER THE SOUTHERN TIER OF STATES
THROUGH THE REMAINDER OF THE FORECAST PERIOD (00Z WED).

AT THE SURFACE...MODELS SHOW THE WEAK LOW CENTER OVER SRN LA LIFTING
NE AND RIDING ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON AND
EVENING. BY 18Z THE MODELS SHOW A BROAD ELONGATED SURFACE LOW ACROSS
THE DIXIE STATES. CURRENTLY A SECONDARY LOW HAS DEVELOPED OVER ERN
TN IN ADDITION TO THE LOW OVER SRN LA. THE ETA/AVN INTIALIZED THE
POSITION AND STRENGTH OF THE SURFACE LOW THIS MORNING AT 12Z THE
BEST...SO WILL DISREGARD THE NGM. BY 00Z THIS EVENING ETA/AVN SHOW A
1006-1008MB LOW OVER THE MOUNTAINS OF THE CAROLINAS WITH THE
FRONTAL BOUNDARY EXTENDING TO THE NEW ORLEANS AREA. BY 06Z MON THE
BULK OF THE LIFT WITH THIS SYSTEM AS WELL AS DEEP LAYER MOISTURE
SHOULD SHOOT TO THE NE INTO THE CAROLINAS/MID ATLANTIC REGION. ALSO
BY THEN THE FRONT IS PROGGED TO BE JUST INTO THE WESTERN SECTIONS OF
MY FORECAST AREA AND COMPLETELY THROUGH BY DAWN. SPRAWLING HIGH
PRESSURE THEN BUILDS ACROSS THE FORECAST AREA ON MONDAY WITH MUCH
DRIER AIR IN PLACE. AS THE HIGH CONTINUES TO MOVE EAST INTO THE
ATLANTIC WATERS...WINDS WILL VEER TO THE S ON TUESDAY AHEAD OF A
DEVELOPING SYSTEM FROM THE OHIO VALLEY TO THE CENTRAL PLAINS.

THIS MORNINGS SOUNDING HAD A PW OF 1.4 INCHES/LI OF -5 AND A CAPE
OF 2140 J/KG. MODEL FORECASTED LIS SHOW -4 TO -6 OVER MY FORECAST
AREA. EXPECT THE STRONGEST AND MOST NUMEROUS STORMS TO BE OVER MY
WEST AND NW PORTIONS OF THE FORECAST AREA AS THE SYSTEM LIFTS
NE...BUT WILL KEEP A MENTION OF STRONG/SVR STORMS FOR THIS EVENING.

FOR THIS EVENING POPS WILL BE A LITTLE TRICKY...ESPECIALLY SINCE THE
SYSTEM IS PROGGED TO WEAKEN. THEREFORE WILL TAILOR POPS MAINLY BASED
ON RADAR TRENDS...GIVEN THE FACT THAT GUIDANCE NUMBERS SEEM WAY TOO
LOW AND SHOW THE HIGHEST POP VALUE FOR TONIGHT AT ABOUT 40 PERCENT.

TEMPS LOOK REASONABLE THROUGHOUT THE FORECAST PERIOD...SO WILL
GENERALLY FOLLOW.

MARINE: EXPECT WINDS TO REACH SCEC CRITERIA THIS EVENING IN SW FLOW.
OVERNIGHT WINDS SHIFT WITH THE FRONTAL PASSAGE AND SHOULD DROP BELOW
SCEC CRITERIA FOR MONDAY. WINDS LIGHT AND VARIABLE UNTIL TUE WHEN
THEY PICK UP FROM THE SOUTH AGAIN.

FIRE WEATHER: DUE TO THE DRY AIR EXPECTED TO FILTER INTO THE REGION
ON MONDAY...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE FLORIDA
INLAND COUNTIES.

EXTENDED: THURSDAY THROUGH SUNDAY...MRF SHOWING THE FRONTAL BOUNDARY
PUSHING INTO THE GULF WATERS ON WEDNESDAY WITH AN INVERTED TROF OVER
THE FLORIDA PENINSULA. MAY SEE SOME WRAP AROUND MOISTURE IF THIS
OCCURS...SO HAVE INCLUDED A MENTION OF SLIGHT CHANCE FOR THURSDAY.
BOUNDARY SLIPS FARTHER SOUTH FRIDAY AND SATURDAY AND SHOULD SEE
MOSTLY SUNNY DAYS WITH HIGH PRESSURE AND NE BOUNDARY LAYER FLOW OVER
THE AREA. BY SUNDAY THE RIDGE AXIS LIFTS NORTH AS WEAK UPPER LEVEL
ENERGY MOVES ACROSS THE SE. SO...HAVE INCLUDED A MENTION OF A SLIGHT
CHANCE OF PRECIP FOR SUNDAY AS WELL.

PRELIMINARY NUMBERS (1ST PERIOD POPS SUBJECT TO CHANGE JUST BEFORE
ISSUANCE TIME BASED ON RADAR TRENDS)...

TLH 059/080 050/083  5-00
PFN 061/076 057/078  7000
DHN 055/077 053/081  7000
ABY 056/076 050/082  6000
VLD 060/079 050/083  5-00

.TLH...
.AL...NONE.
.GA...NONE.
.FL...FIRE WEATHER WATCH IN EFFECT MONDAY NOON TIL SUNSET FOR INLAND
      FLORIDA ZONES.

MOLLERE

In the hours before

Special weather statement, Mar 31, 2:00 PM EST, 1 hour before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 700 PM EST SUNDAY
EVENING(600 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
March 31, 3:00 PM EST to 3:13 PM EST
Where
Houston County, Northwest Portion
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -85.433

A tree fell on a house in Dothan. A tree fell on a barn, and a shed was blown over in Wicksburg. A tree fell on a mobile home in north Dothan. Reported by the Houston County EMA.

Hail, Houston

When
March 31, 5:05 PM EST
Where
Houston County, Kinsey
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.300, -85.350

Dime size hail. Reported by the NWS office in Birmingham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285720, 5285721.